Customize your JAMA Network experience by selecting one or more topics from the list below.
Vemurafenib is a BRAF inhibitor approved by the US Food and Drug Administration as treatment for patients with unresectable or metastatic melanoma harboring the BRAF V600 mutation.1 Recently, vemurafenib-associated renal toxic effects have been reported.2-4 We describe herein a patient exhibiting Fanconi syndrome as a new renal adverse event while undergoing treatment with vemurafenib.
Report of a Case
A man in his 70s began treatment with vemurafenib, 960 mg twice daily, as first-line treatment for a stage IV melanoma (BRAF mutation V600K) with hepatic and lymph node metastasis. On day 9 of treatment, he developed fever (body temperature, 38.6°C [101.5°F]), an erythematous maculopapular eruption with keratosis pilaris on all 4 limbs and trunk involving 30% of the body surface area, and photosensitivity on the face. The dose of vemurafenib was decreased to 720 mg twice daily. Laboratory workup showed a white blood cell count of 12 × 109/L with 12% eosinophils and 2% atypical lymphocytes. The liver enzyme levels remained normal. (To convert white blood cells to number of cells per microliter, divide by 0.001.)
On day 12, blood chemical analysis revealed hypokalemia with excessive kaliuresis persisting despite potassium supplementation. The electrolyte profile showed urinary excretion associating hyperphosphaturia and hyperuricuria. The blood electrolyte profile showed hypophosphatemia and hypouricemia. These findings were consistent with the diagnosis of Fanconi syndrome. The proteinuria measurement was 0 to 27 g/d. The glomerular filtration rate (GFR) remained stable at 101 mL/min/1.7 m2, and so a kidney biopsy was not performed. The exanthema and the eosinophilia decreased gradually until normalization was achieved on day 16.
On day 19, vemurafenib therapy was discontinued, and within 7 days thereafter, the fever had improved, and the electrolyte profile had normalized. Tumor assessment showed a major tumoral response.
On day 29, vemurafenib treatment was restarted at half dose, leading within 21 days (day 50) to a relapse of hypokalemia and hypouricemia with acute urinary loss but without relapse of fever, exanthema, or eosinophilia. Vemurafenib treatment was then definitively stopped, followed by normalization of electrolytic findings within 5 days. At that time, treatment with dabrafenib, another BRAF inhibitor, was started. At last follow-up 5 months later, no adverse event had occurred.
To our knowledge, this is the first case of Fanconi syndrome associated with vemurafenib. Fanconi syndrome is characterized by a generalized transport defect in the proximal tubules leading to renal losses of potassium, phosphate, uric acid, glucose, amino acids, bicarbonates, and/or low-molecular-weight proteins. Not all of these losses occurred in our case, as they do not in most cases, but we did observe abnormal losses of potassium, phosphate, and uric acid.
Three recent studies2-4 have reported vemurafenib-induced nephrotoxic effects in 27 cases, most of these showing a moderate decrease in GFR (30%-35%) within the first month of treatment. Mild proteinuria occurred in 10 of 24 cases,2-4 and various cutaneous toxic effects in 7 of 12 cases.3,4 A kidney biopsy was performed in only 1 case of severe renal dysfunction,4 revealing acute tubular necrosis. Mechanisms remain unclear; specific tubular toxic effects2 and acute immunoallergic interstitial nephritis3 are possible explanations.
In our case, there was no decrease in GFR, but Fanconi syndrome occurred, which suggests that vemurafenib exerts tubular toxic effects. The chronologic sequence from initiation of vemurafenib treatment to the onset of Fanconi syndrome (Figure) and the absence of other evidence of tubular defects strongly suggest a drug-induced mechanism, as has been reported with other toxic effects.5
The graph shows the decrease and increase in potassium levels following the introduction and interruption, respectively, of vemurafenib treatment.
Our patient also presented some features of DRESS (drug reaction with eosinophilia and systemic symptoms): fever, eosinophilia, and atypical lymphocytes. However, evaluating according to the Kardaun criteria established by the European Regiscar group,6 we found a score of 2. To our knowledge, Fanconi syndrome has never been associated with these clinical features. Moreover, only the biological anomalies relapsed when vemurafenib was reintroduced. This may suggest that the 2 manifestations are not related and should be considered different sets of adverse effects.
We recommend regular monitoring of blood electrolyte profiles in vemurafenib-treated patients. If Fanconi syndrome occurs, discontinuation of vemurafenib treatment and initiation of treatment with a different BRAF inhibitor should be considered.
Corresponding Author: Nicolas Dupin, MD, Service de Dermatologie, Hôpital Cochin, APHP, 89 rue d’Assas, 75006 (firstname.lastname@example.org).
Published Online: December 10, 2014. doi:10.1001/jamadermatol.2014.4529.
Conflict of Interest Disclosures: None reported.
Additional Contributions: We are indebted to Eric Thervet, MD, from the department of Nephrology at the Hospital Européen Georges Pompidou for helpful discussion on this case.
Denis D, Franck N, Fichel F, Levi C, Dupin N. Fanconi Syndrome Induced by Vemurafenib: A New Renal Adverse Event. JAMA Dermatol. 2015;151(4):453–454. doi:10.1001/jamadermatol.2014.4529
Coronavirus Resource Center